Advertisement

Multi-Lump Structures in the Kadomtsev–Petviashvili Equation

  • Yury Stepanyants
Chapter
Part of the Nonlinear Systems and Complexity book series (NSCH, volume 20)

Abstract

The lumps are specific types of solitary waves completely localised in the two-dimensional space. They represent exact solutions of the Kadomtsev–Petviashvili equation with the positive dispersion. A summary of up-to-date knowledge on lump solutions is presented. It is shown that they can form stationary bound states, and their interaction is very nontrivial.

Keywords

Soliton Kadomtsev-Petviashvili equation Lumps 

Notes

Acknowledgements

The author is thankful to N.B. Krivatkina for her help with editing the paper.

References

  1. 1.
    Ablowitz, M.J., Satsuma, J.: Solitons and rational solutions of nonlinear evolution equations. J. Math. Phys. 19, 2180–2186 (1978)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Ablowitz, M.J., Segur, H.: Solitons and the Inverse Scattering Transform. SIAM, Philadelphia (1981)CrossRefMATHGoogle Scholar
  3. 3.
    Abramyan, L.A., Stepanyants, Yu.A.: Two-dimensional multisolitons: stationary solutions of Kadomtsev–Petviashvili equation. Radiophys. Quantum Electron. 28 (1), 20–26 (1985)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Abramyan, L.A., Stepanyants, Yu.A.: The structure of two-dimensional solitons in media with anomalously small dispersion. Sov. Phys. JETP. 61, 963–966 (1985)Google Scholar
  5. 5.
    Abramyan, L.A., Stepanyants, Yu.A.: Structure of two-dimensional solitons in the context of a generalised Kadomtsev–Petviashvili equation. Radiophys. Quantum Electron. 30 (10), 861–865 (1987)CrossRefGoogle Scholar
  6. 6.
    Abramyan, L.A., Stepanyants, Yu.A., Shrira, V.I.: Multidimensional solitons in shear flows of boundary layer type. Sov. Phys. Dokl. 37 (12), 575–578 (1992)Google Scholar
  7. 7.
    Aranson, I.S., Gorshkov, K.A., Lomov, A.S., Rabinovich, M.I.: Nonlinear dynamics of particle-like solutions of inhomogeneous fields. In: Gaponov-Grekhov, A.V., Rabinovich, M.I., Engelbrecht, J. (eds.) Nonlinear Waves. 3. Physics and Astrophysics, pp. 44–72. Springer, Berlin (1990)Google Scholar
  8. 8.
    Bazhenov, M., Bohr, T., Gorshkov, K., Rabinovich, M.I.: The diversity of steady state solutions of the complex Ginzburh–Landau equation. Phys. Lett. A 217, 104–110 (1996)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Berger, K.M., Milewski, P.A.: The generation and evolution of lump solitary waves in surface-tension-dominated flows. SIAM J. Appl. Math. 61 (3), 731–750 (2000)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Bilotta, E., Pantano,P.: A gallery of Chua attractors. World Scientific Series on Nonlinear Science, Series A. vol. 61. World Scientific, Hackensack (2008)Google Scholar
  11. 11.
    Ezersky, A.B., Rabinovich M.I., Stepanyants, Yu.A., Shapiro, M.F.: Stochastic oscillations of a parametrically excited nonlinear chain. Sov. Phys. JETP 49 (3), 500–504 (1979)Google Scholar
  12. 12.
    Gaponov-Grekhov, A.V., Lomov, A.S., Osipov, G.V., Rabinovich, M.I.: Pattern formation and dynamics of two-dimensionla structures in nonequilibrium dissipative media. In: Gaponov-Grekhov, A.V., Rabinovich, M.I. (eds.) Nonlinear Waves. Dynamics and Evolution, pp. 61–83. Nauka, Moscow (in Russian) (1989)Google Scholar
  13. 13.
    Gorshkov, K.A., Ostrovsky, L.A.: Interaction of solitons in nonintegrable systems: direct perturbation method and applications. Physica D 3, 428–438 (1981)CrossRefMATHGoogle Scholar
  14. 14.
    Gorshkov, K.A., Mironov, V.A., Sergeev, A.M.: Stationary bounded states of soliton formations. In: Gaponov-Grekhov, A.V., Rabinovich, M.I. (eds.) Nonlinear Waves. Selforganisation, pp. 112–128. Nauka, Moscow (in Russian) (1983)Google Scholar
  15. 15.
    Gorshkov, K.A., Pelinovsky, D.E., Stepanyants, Yu.A.: Normal and anomalous scattering, formation and decay of bound-states of two-dimensional solitons described by the Kadomtsev–Petviashvili equation. Sov. Phys. JETP 77 (2), 237–245 (1993)Google Scholar
  16. 16.
    Infeld, E., Rowlands, G.: Nonlinear Waves, Solitons and Chaos, 2nd edn. Cambridge University Press, Cambridge (2000)CrossRefMATHGoogle Scholar
  17. 17.
    Kadomtsev, B.B., Petviashvili, V.I.: On the stability of solitary waves in weakly dispersive media. DAN SSSR 192 (4), 753–756 (1970) (in Russian; Engl. transl.: Sov. Phys. Doklady, 15, 539–541)Google Scholar
  18. 18.
    Karpman, V.I.: Nonlinear Waves in Dispersive Media. Nauka, Moscow (1973) (in Russian; Engl. transl.: Pergamon Press, Oxford, 1975)Google Scholar
  19. 19.
    Kiyashko, S.V., Pikovsky, A.S., Rabinovich, M.I.: Autogenerator of radio-frequency region with stocastic behaviour. Radiotekhnika i electronika (in Russian) 25, 336–343 (1980)Google Scholar
  20. 20.
    Krichever, I.M.: On the rational solutions of Zakharov-Shabat equations and completely integrable systems of N particles on a line. Zap. Nauchn. Sem. LOMI 84, 117–130 (in Russian) (1979)Google Scholar
  21. 21.
    Kuznetsov, E.A., Turitsyn, S.K.: Two- and three-dimensional solitons in weakly dispersive media. JETP 55, 844–847 (1982)Google Scholar
  22. 22.
    Landau, L.D., Lifshitz, E.M.: Hydrodynamics. Course of Theoretical Physics, vol. 6, 5th edn. Fizmatlit, Moscow (2006) (in Russian) [Engl. transl.: Fluid Mechanics, 2nd ed., (Pergamon Press, Oxford, 1987)]Google Scholar
  23. 23.
    Lax, P.D.: Integrals of nonlinear equations of evolution and solitary waves. Commun. Pure Appl. Math. 21, 467–490 (1968)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Lu, Z., Tian, E.M., Grimshaw, R.: Interaction of two lump solitons described by the Kadomtsev–Petviashvili I equation. Wave Motion 40, 95–120 (2004)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Ma, W.-X.: Lump solutions to the Kadomtsev–Petviashvili equation. Phys. Lett. A 379, 1975–1978 (2015)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Manakov, S.V. et al.: Two-dimensional solitons of the Kadomtsev–Petviashvili equation and their interaction. Phys. Lett. A 63 (3), 205–206 (1977)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Mironov, V.A., Smirnov, A.I., Smirnov, L.A.: Structure of vortex shedding past potential barriers moving in a Bose–Einstein condensate. JETP 110, 877–889 (2010)CrossRefGoogle Scholar
  28. 28.
    Ostrovsky, L.A., Gorshkov, K.A.: Perturbation theories for nonlinear waves. In: Christiansen, P., Soerensen M. (eds.), Nonlinear Science at the Down at the XXI Century, pp. 47–65. Elsevier, Amsterdam (2000)CrossRefGoogle Scholar
  29. 29.
    Pelinovsky, D.E., Stepanyants, Y.A.: New multisoliton solutions of the Kadomtsev–Petviashvili equation. JETP Lett. 57, 24–28 (1993)Google Scholar
  30. 30.
    Pelinovsky, D.E., Stepanyants, Y.A.: Self-focusing instability of plane solitons and chains of two-dimensional solitons in positive-dispersion media. JETP 77 (4), 602–608 (1993)Google Scholar
  31. 31.
    Pelinovsky, D.E., Stepanyants, Y.A.: Convergence of Petviashvili’s iteration method for numerical approximation of stationary solutions of nonlinear wave equations. SIAM J. Numer. Anal. 42 (3),1110–1127 (2004)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Pelinovsky, D.E., Stepanyants, Y.A., Kivshar, Yu.S.: Self-focusing of plane dark solitons in nonlinear defocusing media. Phys. Rev. E 51, 5016–5026 (1995)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Petviashvili, V.I.: Equation of an extraordinary soliton. Fizika Plazmy 2 (3), 469–472 (1976) (in Russian) (Engl. transl.: Soviet J. Plasma Phys. 2, 257–258)Google Scholar
  34. 34.
    Petviashvili, V.I., Pokhotelov, O.V.: Solitary Waves in Plasmas and in the Atmosphere. Energoatomizdat, Moscow (1989) (in Russian) (Engl. transl.: Gordon and Breach, Philadelphia, 1992)MATHGoogle Scholar
  35. 35.
    Potapov, A.I., Soldatov, I.N.: Quasi-plane beam of nonlinear longitudinal waves in a plate. Akust. Zh. 30, 819–822 (1984)Google Scholar
  36. 36.
    Rabinovich, M.I., Ezersky, A.B., Weidman, P.D.: The Dynamics of Patterns. World Scientific, Singapore (2000)CrossRefMATHGoogle Scholar
  37. 37.
    Singh, N., Stepanyants, Y.: Obliquely propagating skew KP lumps. Wave Motion 64, 92–102 (2016)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Stepanyants, Y.A., Ten, I.K., Tomita, H.: Lump solutions of 2D generalised Gardner equation. In: Luo, A.C.J., Dai, L., Hamidzadeh, H.R. (eds.), Nonlinear Science and Complexity, pp. 264–271. World Scientific, Singapore (2006)CrossRefGoogle Scholar
  39. 39.
    Tauchert, T.R., Guzelsu, A.N.: An experimental study of dispersion of stress waves in a fiber-reinforced composite. Trans. ASME Ser. E J. Appl. Mech. 39, 98–102 (1972)CrossRefGoogle Scholar
  40. 40.
    Villarroel, J., Ablowitz, M.J.: On the discrete spectrum of the nonstationary Schrödinger equation and multipole lumps of the Kadomtsev-Petviashvili I equation. Commun. Math. Phys. 207, 1–42 (1999)CrossRefMATHGoogle Scholar
  41. 41.
    Voronovich, V.V., Shrira, V.I., Stepanyants, Yu.A.: Two-dimensional models for nonlinear vorticity waves in shear flows. Stud. Appl. Math. 100 (1), 1–32 (1998)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Zakharov, V.E.: Instability and nonlinear oscillations of solitons. Pis’ma v ZhETF 22 (7), 364–367 (1975) (in Russian) (Engl. transl.: JETP Lett., 1975, 22 (7), 172–173)Google Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.University of Southern QueenslandToowoombaAustralia

Personalised recommendations